Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Columbia, SC

October 8, 2017McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Oct 8, 2017, 3:56 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 3:56 PM EDT (19:56 UTC)
Expired
Oct 8, 2017, 4:33 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS52 KCAE 081956
SVRCAE
GAC181-SCC065-082045-
/O.NEW.KCAE.SV.W.0202.171008T1956Z-171008T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
356 PM EDT SUN OCT 8 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in east central Georgia...
  Northwestern McCormick County in central South Carolina...

* Until 445 PM EDT

* At 356 PM EDT, a severe thunderstorm was located near Lincolnton,
  or 26 miles north of Thomson, moving north at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lincolnton, Willington and Mount Carmel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3399 8231 3378 8244 3380 8254
      3397 8259 3396 8256 3398 8258 3399 8257
      3401 8259
TIME...MOT...LOC 1956Z 195DEG 33KT 3385 8248 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

WRS
2 follow-up statements
951 
WWUS52 KCAE 082018
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
418 PM EDT SUN OCT 8 2017

GAC181-082027-
/O.CAN.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
Lincoln GA-
418 PM EDT SUN OCT 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2017Z 194DEG 34KT 3405 8242 

$$

SCC065-082045-
/O.CON.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
McCormick SC-
418 PM EDT SUN OCT 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MCCORMICK COUNTY...

At 417 PM EDT, a severe thunderstorm was located 8 miles northwest of
Troy, or 40 miles northwest of Evans, moving north at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2017Z 194DEG 34KT 3405 8242 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

WRS
983 
WWUS52 KCAE 082033
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
433 PM EDT SUN OCT 8 2017

SCC065-082042-
/O.CAN.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
McCormick SC-
433 PM EDT SUN OCT 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCORMICK COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2031Z 195DEG 33KT 3419 8237 

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:29 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 8, 2:29 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Sun Oct 8 2017

.SYNOPSIS...
Tropical Depression Nate will continue marching quickly
northeastward through the TN Valley early tonight and into PA
Monday morning. This will leave the region under a moist
southerly flow with chances of showers and thunderstorms through
the middle of the week. A weak cold front will enter the area on
Thursday with slightly drier air expected for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cumulus continue to develop across the area as Tropical
Depression Nate ushers warm and moist air into the region. Radar
returns show increasing showers from the CSRA through the central
Midlands...however cells remain vertically limited with no
thunder currently noted across the forecast area. Through
tonight expect the showers to continue with the highest chances
over the western half of the forecast area where moisture and
forcing will be greatest from TD Nate. Thunderstorms will remain
possible through the evening hours with only showers expected
overnight as instability weakens. Even with TD Nate crossing the
region the wind profile through the column remains uniform
keeping the tornado threat low. With plenty of clouds cover
tonight low temperatures will be in the mid 70s for most
locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Remnants of Nate will move into central NY Monday afternoon then
eastward into the northern Atlantic Ocean late Monday night.
This will result in a ridge of high pressure moving into the
forecast area on Tuesday with moist southerly flow continuing.
Although there will be plenty of moisture and moderate
instability across the region Monday and Tuesday a strong
trigger mechanism will be lacking. This will leave much of the
convection to diurnal development with a few cells expected
during the overnight hours. Precipitable water values through
Tuesday night will be at or above 2 inches so cells which
develop have the potential to produce locally heavy rainfall.
With the warm southerly flow over the region temperatures will
be in the low to mid 80s for afternoon highs with upper 60s to
low 70s for overnight lows.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Warm and moist air will remain over the region Wednesday as a
weak cold front moves through the TN Valley. The front will move
into the forecast area Thursday then become diffuse as it
struggles to cross the region. The front struggles trying to
cross the region due to high pressure over the western Atlantic
resulting in easterly flow from the southern Atlantic through
the Gulf of Mexico. As such confidence in model solutions for
Friday through the weekend is low and have made only minor
adjustments to the forecast. Temperatures through the long term
will be near to slightly above normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period.

Southeasterly winds continue pushing Atlantic moisture into the area
with Tropical Depression Nate moving further into the central Gulf
States. Currently a band of convection is moving eastward across
central GA with scattered showers ahead of it. All TAF sites can
expect brief periods of light showers through 21z. Convection
allowing models and radar trends suggest that the main band of
convection will near the AGS and DNL terminals around 21z. Moderate
to heavy showers/thunderstorms and associated restrictions will be
possible at these sites. Lingering showers will remain after 00z but
convective coverage will diminish. Therefore confidence in showers
is lower after 00z.

Moisture will remain over the region tonight with restrictions
continuing through the end of the period. A 25 kt low level jet
favors stratus/cig restrictions over fog development. Expect at
least MVFR conditions throughout the remainder of the period at all
sites. IFR or LIFR conditions will be likely early Monday morning,
with lowest ceilings at AGS and DNL. Models suggest improving
conditions late Monday morning but may be too optimistic.

EXTENDED AVIATION OUTLOOK...Chance of showers/tstms and associated
restrictions through mid-week as a front approaches. With abundant
low level moisture present there may also be late night/early
morning restrictions in fog/stratus each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Oct 8, 3:58 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
358 AM EDT Sun Oct 8 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
358 AM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. The
remnants of Nate will quickly lift northeast towards the Tennessee
Valley this afternoon and tonight bringing a small chance of an
isolated tornado threat, mainly during the late afternoon and
evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:04 PM EDTTornado WarningCAEMcCormick17 min
Oct 8, 4:14 PM EDTTornado WarningCAENewberry31 min
Oct 8, 6:13 PM EDTSpecial Weather StatementCAEBarnwell47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.